Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 22, NWS Northern Indiana

March 20, 2017

NWS Northern Indiana issued this small craft advisory at Mar 20, 2017, 9:56 PM EDT. It took effect at Mar 21, 2017, 5:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2017, 9:56 PM EDT (01:56 UTC)
In effect from
Mar 21, 2017, 5:00 PM EDT
Expired
Mar 22, 2017, 11:07 AM EDT
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

630 
WHUS73 KIWX 210156
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
956 PM EDT MON MAR 20 2017

LMZ043-046-211000-
/O.NEW.KIWX.SC.Y.0022.170321T2100Z-170322T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
956 PM EDT MON MAR 20 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 2 PM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 5 PM TUESDAY TO
2 PM EDT WEDNESDAY. 

* WINDS: NORTH TO NORTHEAST 15 TO 25 KNOTS TUESDAY AFTERNOON AND
  TUESDAY NIGHT. NORTHEAST WINDS DIMINISHING TO 10 KNOTS BY
  WEDNESDAY AFTERNOON

* WAVES: BUILDING TO 4 TO 7 FEET TUESDAY NIGHT, THEN GRADUALLY
  SUBSIDING TO 4 FEET OR LESS WEDNESDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
4 follow-up statements
463 
WHUS73 KIWX 210852
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 AM EDT TUE MAR 21 2017

LMZ043-046-211700-
/O.CON.KIWX.SC.Y.0022.170321T2100Z-170322T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
452 AM EDT TUE MAR 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 2 PM EDT WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 2 PM EDT WEDNESDAY. 

* WINDS: NORTH TO NORTHEAST 15 TO 25 KNOTS DIMINISHING TO 10 KNOTS
  BY WEDNESDAY AFTERNOON 

* WAVES: BUILDING TO 4 TO 7 FEET TUESDAY NIGHT THEN GRADUALLY
  SUBSIDING TO 4 FEET OR LESS WEDNESDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
856 
WHUS73 KIWX 220145
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 PM EDT TUE MAR 21 2017

LMZ043-046-220945-
/O.CON.KIWX.SC.Y.0022.000000T0000Z-170322T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
945 PM EDT TUE MAR 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
WEDNESDAY. 

* WINDS: NORTHEAST 15 TO 25 KNOTS DIMINISHING TO 10 KNOTS BY
  WEDNESDAY AFTERNOON 

* WAVES: 3 TO 7 FEET TONIGHT THEN GRADUALLY SUBSIDING TO 4 FEET OR
  LESS WEDNESDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR 
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
581 
WHUS73 KIWX 220829
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 AM EDT WED MAR 22 2017

LMZ043-046-221630-
/O.CON.KIWX.SC.Y.0022.000000T0000Z-170322T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
429 AM EDT WED MAR 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON. 

* WINDS: NORTHEAST 15 TO 25 KNOTS DIMINISHING TO 5 TO 10 KNOTS
  THIS AFTERNOON. 

* WAVES: 4 TO 7 FEET SUBSIDING TO 4 FEET OR LESS THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
828 
WHUS73 KIWX 221507
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1107 AM EDT WED MAR 22 2017

LMZ043-046-221615-
/O.CAN.KIWX.SC.Y.0022.000000T0000Z-170322T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1107 AM EDT WED MAR 22 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE SMALL CRAFT ADVISORY. 

WAVES HAVE DROPPED BELOW 4 FEET. THEREFORE THE SMALL CRAFT 
ADVISORY HAS BEEN CANCELLED. 

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 20, 8:12 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 20, 8:12 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
812 PM EDT Mon Mar 20 2017

.SYNOPSIS...
Issued at 814 PM EDT Mon Mar 20 2017

Skies will partially clear overnight with patchy fog possible
late tonight. Lows will drop into the 30s. Tuesday will be mainly
dry with highs in the upper 40s and lower 50s. There is a slight
chance for rain primarily south of U.S. highway 24 in Indiana. It
still looks cold midweek with highs on Wednesday only in the
middle to upper 30s. A warmup is expected by Friday with
temperatures climbing well into the 60s but rain chances return
for late week and the weekend with this warmup.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 313 PM EDT Mon Mar 20 2017

12z ILX sounding tells the story today with impressive EML over
stout low level inversion. Plenty of elevated instability with good
shear of 30-40 knots. Weak short waves and approaching surface front
have led to scattered thunderstorms this afternoon. Storms over
eastern IL and west central IN have robbed rest of our area from
steeper lapse rates advecting in and thus less intense storms and
only pea size hail reports. CAMs and most hires model guidance point
to only some additional showers and maybe an isolated tsra north of
current activity leaving our southern CWA at issuance time. With
good shear and modest lapse rates still in place will carry mention
of small hail for a few hours until late afternoon then end thunder
chances from north to south. Still a few light showers near main
front to our northwest and a few of these could move across the area
early this evening. Overall diminishing pcpn trends and gradual
clearing from north to south. Models do hint as clouds hanging on in
the southeast into the overnight hours along with some fog
development. Winds do drop off behind front and with moisture from
rainfall and still a relatively mild airmass over recent cold ground
could see some patchy fog develop.

Models still having some issues with fast moving wave on Tuesday
into Tuesday night. Several models have shifted pcpn chances south
but GFS...NAM4k and a few other hires models spread pcpn across
southern areas. Have stayed with last forecast for now with slight
chance pops confined to far south.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 313 PM EDT Mon Mar 20 2017

Wednesday still looks cold with highs mainly in the 30s as high
pressure slides across the Great Lakes with cold north to northeast
flow over our area. Return flow develops as high slides east with
gradual warmup Thursday and much warmer Friday with highs well into
the 50s. Warm air advection pcpn expected Thu night and synoptic
pattern looks very similar to what occurred last night. Held off on
adding thunder to mesh with neighbors but low level jet looks
potentially stronger than this morning. Dry slot then works in
Friday and if we scour clouds should be well into 60s but a breezy
day.

Medium range models trending back north with closed upper low this
weekend and we now hold in warm sector longer than previous runs.
Still a lot of model spread and uncertainty so no changes to
Superblend. Still looks relatively wet for weekend into next week
but at least temps back to normal or above.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 134 PM EDT Mon Mar 20 2017

Some concern with respect to late morning BR formation. However
with sufficient surface winds/remaining partially mixed and drier
air advecting into northern IN, will err on side of optimism as BR
should be primarily shallow/quite patchy. Strong south central
Canadian anticyclone presses southeastward towards the Upper Great
Lakes through the forecast period with gradual improvement to VFR
into KFWA by midnight anticipated, then VFR for remainder of the
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 20, 8:26 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
826 PM EDT Mon Mar 20 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211200-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
826 PM EDT Mon Mar 20 2017 /726 PM CDT Mon Mar 20 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Minor flooding will be possible late this week into early next
week...especially south of U.S. highway 30.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but spotter reports
of hail or other hazards are appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-211200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
826 PM EDT Mon Mar 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small craft advisory conditions are possible late Tuesday afternoon
into Wednesday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 20, 5:52 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             2 S ANDREWS             40.83N 85.60W
03/20/2017  M0.25 INCH       HUNTINGTON         IN   TRAINED SPOTTER

            .

&&

GH
Special weather statement, Mar 20, 6:14 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
614 PM EDT MON MAR 20 2017

INZ026-027-034-202245-
Jay-Adams-Wells-
614 PM EDT MON MAR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WELLS...SOUTHERN
ADAMS AND NORTHEASTERN JAY COUNTIES...

At 613 PM EDT, a strong thunderstorm was located near Montpelier, or
8 miles south of Bluffton, moving east at 45 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Geneva, Westchester, Nottingham, Bryant, Poneto, Trinity,
Travisville, Ceylon, Wellsburg, Reiffsburg, Liberty Center, Mount
Zion, Dillman, Petroleum, Linn Grove, Domestic and New Corydon.

LAT...LON 4064 8535 4072 8530 4059 8481 4044 8485
TIME...MOT...LOC 2213Z 291DEG 41KT 4063 8520

HEIDELBERGER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 1:13 AM EDTDense Fog AdvisoryIWXAdams, Allen, Blackford, DeKalb, Grant, Huntington and 7 more9 hr

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.